Washington, 2006

Flooding in Washington, May 16 to 19, 2006

May 16 to 19, 2006 · NWS OTX · 2 events in 1 county or zone

Unseasonably warm temperatures led to rapid snow melt leading to flooding across portions of Okanogan County. In the town of Conconully on May 16th, Salmon Creek rose to its highest level since 1997.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Unseasonably warm temperatures led to rapid snow melt leading to flooding across portions of Okanogan County. In the town of Conconully on May 16th, Salmon Creek rose to its highest level since 1997. The creek spilled onto a property along Main Street, as well as a local motel. The creek continued to rise and flowed over a bridge on Broadway on May 18th. Flooding also occurred on Sinlahekin Creek south of Loomis, on Sinlahekin Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 5:30 AM PST, 30 minutes earlier.

Area forecast discussion, May 16, 5:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT TUE MAY 16 2006

.SYNOPSIS...WELL ABOVE NORMAL TEMPERATURES CAN BE EXPECTED THE
REMAINDER OF THE WEEK AS A STRONG RIDGE OF HIGH PRESSURE LINGERS
OVER THE REGION. A SERIES OF WEAK WEATHER DISTURBANCE WILL BRING
CHANCES OF THUNDERSTORMS THROUGH THURSDAY.

&&

.DISCUSSION...

QUICK UPDATE ISSUED TO REMOVE THE MENTION OF THUNDER IN THE MORNING FOR
EASTERN ZONES. ELEVATED CONVECTION OCCURRING FOR MOST OF THE NIGHT
HAS DIMINISHED TO JUST VIGRA SHOWERS ACROSS COLUMBIA BASIN. THE
SURFACE BASED CONVECTION THIS AFTERNOON STILL REMAINS A LIKELY
SCENARIO...SO THIS WILL BE LEFT IN THE FORECAST FOR NOW. RECORD HIGH
TEMPS STILL REMAIN A THREAT AS WELL. SEE THE PREVIOUS FORECAST
DISCUSSION FOR A MORE DETAILED DESCRIPTION OF TODAYS WEATHER.
/LERICOS

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PERSIST TROUGH 12Z WED.
HOWEVER...EARLY MORNING ELEVATED CONVECTION IS BRINING THE THREAT OF
ISOLATED THUNDERSTORMS TO AREAS OVER THE WESTERN COLUMBIA BASIN AND
CASCADE MOUNTAIN RANGE. THIS ACTIVITY WILL INCREASE AND TRANSITION
FURTHER EAST THIS AFTERNOON OVER EASTERN WASHINGTON AND NORTHERN
IDAHO. ISOLATED TO SCATTERED COVERAGE CAN BE EXPECTED WITH GREATER
COVERAGE OVER HIGHER TERRAIN. THE HIGH BASED NATURE OF THESE STORMS
BRING ABOUT THE THREAT OF HIGH GUSTY WINDS. ALL THUNDERSTORM
ACTIVITY WILL WANE AFT 03Z. /LERICOS

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        89  60  93  60  90  53 /  20  10  10  10  30  20
COEUR DALENE  87  54  94  55  90  50 /  20  20  10  10  30  30
PULLMAN        90  54  93  54  88  50 /  20  20  10  10  30  30
LEWISTON       94  60  98  60  94  56 /  20  20  10  10  30  30
COLVILLE       91  47  97  47  93  47 /  20  20  10  10  30  30
SANDPOINT      87  51  91  52  88  47 /  20  20  10  10  30  30
KELLOGG        87  53  93  54  90  49 /  20  20  10  10  30  30
MOSES LAKE     95  59  98  57  95  54 /  20  10  10  10  10  10
WENATCHEE      90  61  96  61  92  59 /  20  10  10  10  10  10
OMAK           92  55  96  54  93  52 /  20  20  10  10  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 16, 5:50 AM PST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
650 AM PDT TUE MAY 16 2006

IDZ001>004-026-027-WAZ031>038-041>044-171345-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
641 AM PDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM WEATHER IS EXPECTED AS A STRONG RIDGE
STRENGTHENS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STRONG RIDGE AND UNSEASONABLY WARM WEATHER WEATHER WILL LAST
THROUGH MUCH OF THE WEEK AND WILL HELP MELT THE MOUNTAIN SNOW PACK
QUICKLY. THIS WILL RESULT IN RISES AND INCREASED FLOWS TO MANY
AREA CREEKS AND RIVERS. PLEASE MONITOR LATER STATEMENTS THROUGH
THE WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Okanogan

When
May 16, 6:00 AM PST to May 19, 6:00 AM PST
Where
Okanogan County, Conconully
Reported by
EMERGENCY MANAGER
Coordinates
48.549, -119.741 (the zone’s center; the record gives no point)

Flood, Okanogan

When
May 16, 6:00 AM PST to May 19, 6:00 AM PST
Where
Okanogan County, 3 mi S of Loomis
Reported by
EMERGENCY MANAGER
Coordinates
48.549, -119.741 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509183, 5509184.